Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Bactrim & elevated creatinine

Posted Dec 08 2008 12:00am
The antibiotic Bactrim is frequently associated with an increase in creatinine shortly after starting it. While Bactrim is a not uncommon cause of acute interstitial nephritis (AIN), the most frequent reason for a Bactrim-associated creatinine increase is actually artifactual one. Bactrim inhibits a particular cationic transporter in the proximal convoluted tubule which is also responsible for creatinine secretion. By doing this, serum creatinine elevates without an acutal decrease in GFR. This is the same mechanism by which cimetidine (Tagamet, also an organic cation) results in an elevated creatinine. For the most part, this mild elevation in creatine is inconsequential and is not a reason for discontinuing the antibiotic.

In addition to an elevated creatinine, Bactrim is also associated with hyperkalemia. The mechanism is felt to be a decreased aldosterone-mediated Na reabsorption via the ENac channel in the collecting duct.
Post a comment
Write a comment:

Related Searches